Article Text

Download PDFPDF
Unusual association of diseases/symptoms
1-α hydroxylation defect in postural orthostatic tachycardia syndrome: remission with calcitriol supplementation
  1. Shilpa Abhay Chaudhari,
  2. Alan Sacerdote,
  3. Gul Bahtiyar
  1. Department of Internal Medicine, Woodhull Medical Center, Brooklyn, New York, USA
  1. Correspondence to Dr Alan Sacerdote, Alan.Sacerdote{at}woodhullhc.nychhc.org

Summary

A 37-year-old woman presented with a history of reactive hypoglycaemia, non-classic adrenal hyperplasia (NCAH), osteopenia and fibromyalgia. After several months of palpitations, postural orthostatic tachycardia syndrome (POTS) was diagnosed by tilt table studies. Her heart rate (HR) reached 191 bpm at 60 degrees from horizontal. Investigation suggested increase in epinephrine and norepinephrine levels in response to tilt table. Her 25(OH) vitamin D level measured by immunoextraction radioimmunoassay was 35 pg/ ml (normal 9–54 pg/ml) while her 1,25(OH)2 vitamin D3 level was 24 pg/ml (normal 30–67 pg/ml). Accordingly, she was started on calcitriol 0.25 mcg orally daily. At her next visit after 5 months, she reported remarkable improvement in her palpitations and had been working full time for the past 4 months. HR both seated and upright was 72 bpm. After 3 months, her 1,25(OH)2 vitamin D3 level on calcitriol was 40 pg/ml. The authors suggest that 1-α hydroxylation defects should be sought and treated, if present, with calcitriol in patients with POTS.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.